Alert archive / Utah / Flash Flood Warnings in 2014
Flash Flood Warning 47, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Sep 9, 2014, 5:03 AM MDT for Washington County, Utah. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 9, 2014, 5:03 AM MDT (11:03 UTC)
- Expired
- Sep 9, 2014, 11:00 AM MDT
- In force
- 6 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
County Washington County, UT
The radar
The Cedar City radar (KICX), 61 km from the middle of the area, began a volume at 11:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 9, 8:57 AM MDT | FLASH FLOOD | Ivins, UT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 234 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 11.1 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 260 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 853 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
587
WGUS55 KSLC 091103
FFWSLC
UTC053-091700-
/O.NEW.KSLC.FF.W.0047.140909T1103Z-140909T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
503 AM MDT TUE SEP 9 2014
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL WASHINGTON COUNTY IN UTAH...
* UNTIL 1100 AM MDT
* AT 501 AM MDT...DOPPLER RADAR INDICATED SEVERAL BANDS OF SHOWERS
AND THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL ACROSS CENTRAL
WASHINGTON COUNTY. A STORM SPOTTER IN IVINS REPORTED 0.93 INCHES
OF RAIN FELL BETWEEN 4 AND 5 AM.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
ST. GEORGE...WASHINGTON...HURRICANE...SANTA CLARA...LA VERKIN...
ZION NATIONAL PARK...IVINS...TOQUERVILLE...LEEDS...VIRGIN...
SPRINGDALE...ROCKVILLE...PINTURA AND SNOW CANYON STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.
REMAIN ALERT FOR FLOODING EVEN IN LOCATIONS NOT RECEIVING RAIN. DRY
WASHES...STREAMS AND RIVERS CAN BECOME RAGING KILLER CURRENTS IN A
MATTER OF MINUTES...EVEN FROM DISTANT RAINFALL.
&&
LAT...LON 3742 11322 3744 11290 3715 11290 3714 11347
3700 11404 3721 11404 3733 11356
$$
MPS2 follow-up statements
332
WGUS75 KSLC 091504
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
904 AM MDT TUE SEP 9 2014
UTC053-091700-
/O.CON.KSLC.FF.W.0047.000000T0000Z-140909T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-
904 AM MDT TUE SEP 9 2014
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 AM MDT FOR
CENTRAL WASHINGTON COUNTY...
AT 901 AM MDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING IN
IVINS AS WELL AS IN OTHER AREAS OF WASHINGTON COUNTY. FLASH
FLOODING IS ALREADY OCCURRING.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
ST. GEORGE...WASHINGTON...HURRICANE...SANTA CLARA...LA VERKIN...ZION
NATIONAL PARK...IVINS...TOQUERVILLE...LEEDS...VIRGIN...SPRINGDALE...
ROCKVILLE...PINTURA AND SNOW CANYON STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
REMAIN ALERT FOR FLOODING EVEN IN LOCATIONS NOT RECEIVING RAIN. DRY
WASHES...STREAMS AND RIVERS CAN BECOME RAGING KILLER CURRENTS IN A
MATTER OF MINUTES...EVEN FROM DISTANT RAINFALL.
&&
LAT...LON 3742 11322 3744 11290 3715 11290 3714 11347
3700 11404 3721 11404 3733 11356
$$
MS245
WGUS75 KSLC 091630
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1030 AM MDT TUE SEP 9 2014
UTC053-091638-
/O.CAN.KSLC.FF.W.0047.000000T0000Z-140909T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-
1030 AM MDT TUE SEP 9 2014
...THE FLASH FLOOD WARNING FOR CENTRAL WASHINGTON COUNTY IS
CANCELLED...
AS WIDESPREAD FLOODING CONTINUES IN SOUTHERN UTAH. THIS FLASH FLOOD
WARNING HAS BEEN REPLACED WITH AN AREAL FLOOD WARNING EXTENDING IN
BOTH AREA AND TIME. PLEASE REFER TO THE FLWSLC PRODUCT FOR
ADDITIONAL INFORMATION.
AS A RESULT...THIS WARNING HAS BEEN CANCELLED.
LAT...LON 3742 11322 3744 11290 3715 11290 3714 11347
3700 11404 3721 11404 3733 11356
$$
MCINERNEYWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 3:49 AM MDT, 1 hour 14 minutes earlier.
Area forecast discussion, Sep 9, 3:49 AM MDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
349 AM MDT TUE SEP 9 2014
.SYNOPSIS...TROPICAL MOISTURE WILL LINGER ACROSS THE REGION THIS
MORNING...BEFORE DRIER AIR SPREADS ACROSS THE AREA FROM NORTHWEST
TO SOUTHEAST THIS AFTERNOON AND EVENING. A DRIER NORTHWEST FLOW
WILL DEVELOP FOR MIDWEEK AS HIGH PRESSURE REBUILDS OVER THE
WESTERN STATES.
&&
.SHORT TERM (THROUGH 06Z SATURDAY)...A VERY MOIST
AIRMASS...CHARACTERIZED BY PRECIPITABLE WATER VALUES IN EXCESS OF
1 INCH AND SURFACE DEW POINTS RANGING FROM THE MID 50S TO LOW
60S...EXTENDS ACROSS THE MAJORITY OF THE FORECAST AREA EARLY THIS
MORNING. SHOWERS AND OCCASIONAL THUNDERSTORMS CONTINUE TO DEVELOP
WITHIN THIS AIRMASS...AIDED IN PART BY AN UPPER JET EXTENDING
ACROSS THE EASTERN GREAT BASIN. THIS JET IS ALONG THE DOWNSHEAR
SIDE OF A MID LEVEL TROUGH...WHICH IS CURRENTLY ENTERING THE
WESTERN GREAT BASIN AND IS FORECAST TO CONTINUE EASTWARD THROUGH
THE DAY TODAY. WITH THE APPROACH OF THE MID LEVEL TROUGH THIS
MORNING ANTICIPATE SHOWERS AND THUNDERSTORMS TO CONTINUE OR EVEN
BECOME MORE WIDESPREAD ACROSS MUCH OF THE FORECAST AREA...WITH
HEAVY RAIN REMAINING A THREAT PARTICULARLY ACROSS CENTRAL AND
SOUTHERN UT INTO THE AFTERNOON HOURS.
AS THIS TROUGH AXIS SWEEPS THROUGH THE REGION...DRIER AIR WILL
BEGIN TO SPREAD INTO NORTHERN UT LATER THIS MORNING...THEN
GRADUALLY OVERSPREAD THE REMAINDER OF THE FORECAST AREA THIS
AFTERNOON THROUGH EARLY EVENING. THE RESULT WILL BE A DECREASING
TREND IN SHOWER AND THUNDERSTORM ACTIVITY FROM NORTHWEST TO
SOUTHEAST THIS AFTERNOON...WITH ACTIVITY EXITING THE FORECAST AREA
BY MID EVENING. THE GOING FORECAST REPRESENTS THIS IDEA WELL...AND
HAVE MADE ONLY MINOR TWEAKS THROUGH THIS EVENING WHILE MAINTAINING
THE GOING FLASH FLOOD WATCH.
A MUCH DRIER WEST-NORTHWEST FLOW WILL PREVAIL ACROSS THE FORECAST
AREA THROUGH THE REMAINDER OF THE WEEK. A DRY BACKDOOR COLD FRONT
IS FORECAST BY THE MODELS TO PUSH INTO SOUTHWEST WYOMING AND
PORTIONS OF NORTHERN UT LATE THURSDAY. THE ECMWF IS THE
AGGRESSOR...PUSHING MUCH COLDER AIR INTO UINTA COUNTY AND
ADJACENT PORTIONS OF NORTHERN UT THURSDAY NIGHT INTO
FRIDAY...WHILE THE GFS OFFERS A MUCH MORE MILD SOLUTION. FOR NOW
HAVE LEANED TOWARD THE MORE MILD GFS SOLUTION...HOWEVER EITHER WAY
WILL LIKELY SEE ENHANCED CANYON WINDS THURSDAY NIGHT INTO FRIDAY
MORNING ALONG PORTIONS OF THE NORTHERN WASATCH FRONT AND CACHE
VALLEY.
&&
.LONG TERM (AFTER 06Z SATURDAY)...A SHORTWAVE RIDGE IS FORECAST TO
BUILD OVER THE SOUTHWESTERN CONUS LATE FRIDAY THROUGH
SATURDAY...BRINGING A WARMING TREND TO UTAH AND SOUTHWEST WYOMING.
MODELS HAVE FINALLY COME INTO BETTER AGREEMENT ABOUT THE WEATHER
PATTERN FOR SUNDAY AND MONDAY...WITH THE RIDGE REMAINING IN PLACE
OVER THE REGION...AND A WEAKER SHORTWAVE MOVING INTO OREGON ON
MONDAY FROM THE PACIFIC. THIS WILL KEEP A WARM AIRMASS OVER THE CWA
THROUGH AT LEAST MONDAY...WITH THE POSSIBILITY OF DRAWING ADDITIONAL
MOISTURE UP FROM THE SOUTH ON SUNDAY OR MONDAY. FOR NOW...HAVE KEPT
MENTIONABLE POPS PRIMARILY IN THE HIGHER TERRAIN FOR THESE DAYS...AS
NEITHER THE MOISTURE PUSH NOR THE DYNAMICS LOOK PARTICULARLY
IMPRESSIVE AT THE MOMENT. DETAILS ON TUESDAYS WEATHER DEPEND
SOMEWHAT ON THE FATE OF THE SHORTWAVE TROUGH MONDAY NIGHT AND
TUESDAY...BUT IN GENERAL A RIDGE LOOKS TO REMAIN OVER THE REGION
HEADING INTO THE MIDDLE OF NEXT WEEK.
ONE UNCERTAINTY IN THE FORECAST IS TEMPERATURES SUNDAY THROUGH
TUESDAY. A FAIRLY WARM AIRMASS LOOKS TO BE IN PLACE ALOFT...ONE THAT
WOULD SUPPORT 90+ DEGREE MAX TEMPS ALONG THE WASATCH FRONT IN THE
MIDDLE OF SUMMER. BASED ON VARIOUS GUIDANCE...HAVE KEPT TEMPS IN THE
MID-80S FOR NOW...AS MIXING MAY NOT BE AS THOROUGH AS IN THE
SUMMER...BUT THE POSSIBILITY OF EVEN WARMER TEMPS BEARS WATCHING FOR
FUTURE FORECASTS.
&&
.AVIATION...THERE IS A 60 PERCENT CHANCE OF SHOWERS IMPACTING THE
SLC TERMINAL THROUGH 18Z...WITH ERRATIC WINDS AND CEILINGS BELOW
7000FT AS THE MOST LIKELY IMPACTS. THE CHANCE OF SHOWERS WILL
GREATLY DECREASE BETWEEN 19Z AND 23Z. OTHER THAN WIND SHIFTS CAUSED
BY SHOWERS...WINDS ARE EXPECTED TO SWITCH TO THE NORTHWEST BETWEEN
18Z AND 20Z.
&&
.FIRE WEATHER...THE DEEP TROPICAL MOISTURE THAT MOVED OVER UTAH
YESTERDAY WILL LINGER OVER THE STATE THROUGH MUCH OF
TODAY...BRINGING ANOTHER DAY OF WIDESPREAD PRECIPITATION. A
SIGNIFICANTLY DRIER AIRMASS WILL MOVE IN FROM THE NORTHWEST
BEGINNING LATE TODAY...WITH PRECIPITATION EXITING PRETTY MUCH THE
ENTIRE STATE BY WEDNESDAY MORNING. THESE DRY AND STABLE CONDITIONS
WILL REMAIN OVER UTAH THROUGH AT LEAST SATURDAY.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR UTZ010-012>016-
019>021-517-518.
WY...NONE.
&&
SEAMAN/SCHOENING
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Sep 9, 3:51 AM MDT, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 351 AM MDT TUE SEP 9 2014 UTZ001>016-019>021-517-518-WYZ021-101200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 351 AM MDT TUE SEP 9 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT ABUNDANT MOISTURE WILL MAINTAIN A THREAT FOR HEAVY RAINFALL AND FLASH FLOODING ACROSS CENTRAL AND SOUTHERN UTAH TODAY. THE FLASH FLOOD RISK WILL BE GREATEST WITHIN SLOT CANYONS AND SLICKROCK AREAS...NORMALLY DRY WASHES...AND NEAR RECENT BURN SCARS. URBAN AREAS MAY EXPERIENCE DRAINAGE PROBLEMS RESULTING FROM HEAVY RAINFALL...AND TRAVEL ON BACKCOUNTRY ROADS WILL BECOME DIFFICULT. SIGNIFICANT RISES ARE ALSO LIKELY ALONG THE LARGER RIVERS AND STREAMS. DRIER AIR WILL SPREAD ACROSS THE AREA FROM NORTHWEST TO SOUTHEAST THIS AFTERNOON AND EVENING...BRINGING AN END TO THE THREAT FOR HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 5:13 AM MDT | Areal Flood Advisory | SLC | Davis, Weber | 2 hr |
| Sep 9, 8:11 AM MDT | Flash Flood Warning | SLC | Garfield, Kane, San Juan | 6 hr |
| Sep 9, 10:27 AM MDT | Areal Flood Warning | SLC | Garfield, Iron, Kane, Piute, San Juan, Washington and 1 more | 10 hr |
| Sep 9, 12:37 PM MDT | Special Weather Statement | SLC | 38 min | |
| Sep 9, 2:00 PM MDT | Special Weather Statement | SLC | Davis | 45 min |
| Sep 9, 3:07 PM MDT | Special Weather Statement | SLC | Washington | 23 min |
| Sep 9, 3:39 PM MDT | Special Weather Statement | SLC | Cache | 21 min |
| Sep 9, 5:22 PM MDT | Special Weather Statement | SLC | Cache | 23 min |
Nearby
Flash Flood Warnings in Utah, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.